Overdose team warns of sudden spike
The Oneida County Overdose Response Team has received an Overdose Detection Mapping Application Program (ODMAP) Spike Alert Notification of four non-fatal overdoses believed to be from heroin in the …
Overdose team warns of sudden spike
The Oneida County Overdose Response Team has received an Overdose Detection Mapping Application Program (ODMAP) Spike Alert Notification of four non-fatal overdoses believed to be from heroin in the past 24 hours. All four overdoses required multiple doses of Narcan.
“When we see a number of overdoses requiring multiple doses of Narcan, we need to put the community on alert because it may be an indicator of the presence of fentanyl or some other potentially lethal toxin,” said Oneida County Executive Anthony J. Picente Jr.
Year to date, there have been 16 total overdose reports and no fatalities.
The ODMAP does not capture all overdoses occurring in the community, offcials said, therefore anytime the Overdose Response Team surveillance efforts identifies a spike, it is a cause for concern because it represents a potential greater threat occurring in the community.
The Overdose Response Team reported that in 2019, the majority of the completed toxicology reports for fatalities captured in ODMAP showed the presence of fentanyl.
Many people using heroin are not aware that is laced with fentanyl, one of the strongest opioids available and associated with greater risk for overdose fatalities.
People who use drugs should be aware that fentanyl test strips are available by calling ACR Health at 315-793-0661.
The Overdose Response Team encourages friends and family of people who use drugs and community response partners to be on alert and step up response actions to prevent a further increase in overdoses and potential fatalities.
Some recommended actions include obtaining and/or increasing access to Narcan, being aware of the common signs of overdose, and/or expanding access to treatment and recovery services.
According to the Oneida County Overdose Response Team, some signs of a drug overdose include:
Person is not responsive
Fingertips or lips turn blue or gray
Breathing is slow, shallow or has stopped
Person is gurgling or making snoring noises
Always call 911 in a life-threatening situation and never leave the victim alone. As a reminder, the Good Samaritan Law states that anyone who in good faith seeks care for themselves or someone experiencing a life-threatening emergency will not be charged or prosecuted for a drug- or alcohol-related offense including possession of drug paraphernalia, with some exceptions.
Help is available
Dial 211 or a text “opioid” to 898-211 for help if you or someone you love is struggling with substance use disorder.
Families who are dealing with the problems of addiction can find help and information at a support group meeting from 6-7 p.m., Monday, Jan. 20, in the second floor classroom at Rome Memorial Hospital. The group meets the third Monday of each month and is free and open to everyone.
Offered by the hospital’s Community Recovery Center, the Family Support Group provides:
An opportunity to discuss issues with others who are in the same situation
Development of communication skills that will work with those suffering from addiction
Development and utilization of boundaries
The opportunity to address any questions or concerns
Community resources and/or referrals
Certified by the New York State Office of Alcoholism and Substance Abuse Services, the Community Recovery Center, 264 W. Dominick St., Rome, offers quality, comprehensive alcohol and substance abuse treatment for adolescents and adults.
Open Monday and Friday from 8 a.m. to 4 p.m. and Tuesday-Thursday from 8 a.m. to 9 p.m., the center participates with most major insurance programs, including Medicare and Medicaid.
A sliding scale fee is available for self-pay clients.
For more information about the Family Support Group or the Community Recovery Center, call 315-334-4701.
No comments on this item Please log in to comment by clicking here